Study: Painkiller May Be Linked To Asthma, Eczema
NEW YORK (CBS 2) — There’s more evidence Friday that a common over-the-counter medication may be linked to both asthma and eczema in children.
While acetaminophen might be the first medicine you turn to when your child has a fever, a new study finds adolescents who take it once a month may more than double their risk of the two ailments.
Some parents find the new research troubling.
“I’m very careful when I do medicate,” said mother Lauren Kirkwood. “But yeah, it makes me concerned.”
Scientists say acetaminophen may stop the immune system from fighting off infections, and while some doctors say the study isn’t anything to become overly alarmed over, others disagree.
“If the child…has a high fever, of 101 degrees, then it would be reasonable to use it,” said Dr. Michael Markiewicz, a London pediatrician, adding that parents shouldn’t continue to use the drug for minor aches and pains.
The study, conducted in 50 countries including the U.S. and England, wasn’t the first time researchers examined the link between acetaminophen and asthma.
It followed 300 adolescents across the world, and the resulting research indicates widespread use of acetaminophen may be why asthma rates have gone up worldwide.
But critics say more studies are needed before patients start to panic.